Wednesday, February 27, 2008

Anticonvulsant hypersensitivity syndrome

Anticonvulsant hypersensitivity syndrome (AHS) was recently reviewed in Pharmacotherapy (free full text via Medscape).

Key points:

AHS belongs on the clinician’s list of dermatologic emergencies.

Phenytoin, carbamazepine, and Phenobarbital lead the list of causative agents

Not only many clinicians, but also computerized pharmacy databases, are unaware of potential cross sensitivity among several anticonvulsants.

Valproic acid, benzodiazepines and other nonaromatic anticonvulsants should be safe. (Rare reports of valproic acid related AHS do exist).

Look for a triad of fever, rash and internal organ involvement (usually in the form of liver function abnormalities). Fever and rash are universal.

AHS may overlap with Stevens-Johnson syndrome of toxic epidermal necrolysis although the rash of AHS can take other forms.

The pathogenesis is complex and, among other mechanisms, involves reactivation of latent viruses (HHV 5,6,7) in the more severe cases.

Treatment consists of removal of the offending drug, general supportive care and, in many cases, corticosteroids.

1 comment:

Dr Rick Whitehouse , Australian Rural GP said...

just a note , I don't believe rash is universal , I've seen 2 patients with fever and liver involvement and no rash , one to carbamazepine and one to phenytoin